Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Shreveport, LA

June 23, 2004Miller County, Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at Jun 23, 2004, 1:05 AM CDT for Miller County, Arkansas; Bowie County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 1:05 AM CDT (06:05 UTC)
Expired
Jun 23, 2004, 4:00 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 114 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2004-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2004-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 230608
FFWSHV
ARC091-TXC037-230900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
105 AM CDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
  MILLER COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 400 AM CDT

* AT 105 AM CDT...HEAVY RAIN WAS REPORTED WITH AN ISOLATED 
THUNDERSTORM OVER TEXARKANA. LITTLE MOVEMENT WAS INDICATED.
DOPPLER RADAR HAS ESTIMATED THAT NEARLY TWO INCHES OF RAIN 
HAS FALLEN OVER THE PAST HOUR...AND AN ADDITIONAL TWO TO 
THREE INCHES WILL BE POSSIBLE OVER THE NEXT FEW HOURS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS
  MILLER COUNTY IN SOUTHWEST ARKANSAS
UNTIL 400 AM CDT.

LAT...LON 3352 9419 3334 9420 3334 9394 3353 9394

$$
1 follow-up statement
000 
WGUS74 KSHV 230741
FFSSHV
ARC091-TXC037-230900-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 AM CDT WED JUN 23 2004

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR BOWIE COUNTY TEXAS
AND MILLER COUNTY ARKANSAS UNTIL 400 AM...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE
SCATTERED SHOWERS ACROSS BOWIE AND MILLER COUNTIES FROM NEAR
DEKALB AND NEW BOSTON...ONTO NEAR NASH AND TEXARKANA TO NEAR
FULTON ARKANSAS.

THIS PRECIPITATION WAS ORIENTED ALONG A STATIONARY...WEST TO
EAST FRONTAL BOUNDARY. THEREFORE...VERY LITTLE MOVEMENT IS
EXPECTED OUT OF THE ACTIVITY. DOPPLER RADAR ESTIMATED THAT
NEARLY THREE INCHES OF RAIN HAD FALLEN IN THE CITY OF TEXARKANA
AND AN ISOLATED ONE TO TWO INCHES WILL REMAIN POSSIBLE THROUGH
400 AM. AS A RESULT...SEVERAL CITY STREETS IN TEXARKANA TEXAS
HAVE BEEN BARRACADED DUE TO HIGH WATER ACROSS THEM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 9:30 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 9:30 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT TUE JUN 22 2004

.DISCUSSION...
WILL UPDATE FORECAST...MAINLY TO LOWER POPS ACROSS MOST OF FORECAST
AREA. FRONT CURRENTLY RATHER DIFFUSE...BUT APPEARS TO BE NEAR AN
ELDORADO...SHREVEPORT...TYLER LINE. IT IS FORECAST TO SINK SLOWLY
SOUTHEAST...AND BY EARLY MORNING SHOULD BE ACROSS SOUTHERN AND
EASTERN ZONES. IF REDEVELOPMENT IS GOING TO OCCUR...IT SHOULD BE
FOCUSED ALONG THIS BOUNDARY. THUS HIGHEST POPS SOUTH AND EAST...
TAPERING TO SLIGHT CHANCE NORTHWEST. WILL ALSO GO PARTLY CLOUDY
EXTREME NORTHWEST ZONES...AS SKIES HAVE ALREADY CLEARED.
HOWEVER...WITH AMPLE MOISTURE IN BOUNDARY LAYER...SOME LOW LEVEL
CLOUDINESS SHOULD DEVELOP TOWARD MORNING MOST OF FORECAST AREA.
&&

.POINT TEMPS/POPS...
SHV  70  86  69  87 /  30  30  20  20
MLU  70  85  69  86 /  50  50  20  30
TXK  68  85  68  87 /  20  20  10  20
TYR  69  86  69  87 /  30  20  20  20
LFK  71  86  70  87 /  50  50  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 22, 12:00 PM CDT, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE JUN 22 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE JUN 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FRONTAL SYSTEM EXTENDING FROM SOUTHWEST ARKANSAS INTO NORTHEAST
TEXAS...WILL SLOWLY SINK SOUTH THROUGH THE REMAINDER OF NORTHEAST
TEXAS AND INTO NORTH LOUISIANA THROUGH TONIGHT. A SERIES OF UPPER
LEVEL DISTURBANCES OVERRIDING THE FRONT WILL FOCUS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER MUCH OF NORTHEAST TEXAS...
NORTHERN LOUISIANA...AND PORTIONS OF SOUTHWEST ARKANSAS...GENERALLY
SOUTH OF A TEXARKANA TO HOPE LINE...THROUGH THIS EVENING. SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL. GIVEN A TROPICAL AIR MASS ALREADY IN PLACE...HEAVY
RAINFALL WILL BE LIKELY AS WELL WITH SOME OF THESE STORMS...WITH
AMOUNTS OF ONE TO THREE INCHES POSSIBLE...WITH ISOLATED HIGHER
AMOUNTS...THROUGH TONIGHT. ADDITIONAL REDEVELOPMENT IS POSSIBLE
TONIGHT OVER DEEP EAST TEXAS AND NORTHCENTRAL LOUISIANA...BEFORE
PUSHING SOUTH AND EAST OF THE AREA WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE FRONT IS EXPECTED TO STALL OUT OVER THE SOUTHERN PORTIONS OF
NORTHEAST TEXAS AND NORTH LOUISIANA WEDNESDAY...BEFORE LIFTING NORTH
TOWARDS THE END OF THE WEEK. THUS...RAIN CHANCES AND THE THREAT FOR
HEAVY RAIN WILL CONTINUE OVER THE SOUTHERN HALF OF THE REGION...
CLOSER TO THE FRONT...MAINLY THURSDAY NIGHT AND FRIDAY. AN
ADDITIONAL TWO TO FOUR INCHES...WITH ISOLATED HIGHER AMOUNTS...WILL
BE POSSIBLE AS THE FRONT LIFTS NORTH...AND UPPER LEVEL DISTURBANCES
ALOFT ENHANCE REDEVELOPMENT.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED THIS AFTERNOON AND EVENING.

15

Nearby

Flash Flood Warnings in Arkansas, 2004Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.